Tornadoes · United States · Iowa · 2001

F0 tornado, George, Iowa, June 12, 2001

This F0 tornado ran 0.1 miles across Lyon County on June 12, 2001, touching down at 9:12 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 12, 2001
Touchdown
9:12 PM CDT (02:12 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lyon County
Touchdown point
43.400, -96.000
Lift-off point
43.400, -96.000
Record number
217

What the Weather Service recorded

A brief tornado caused no reported damage or injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

45 minutes of warning. NWS FSD issued a tornado warning for this county at 01:27 UTC, 45 minutes before the tornado touched down, in force until 02:15 UTC.

Issued (UTC)ExpiredProductOffice
22:51 UTC23:30 UTCSevere Thunderstorm WarningFSD
23:27 UTC00:00 UTCSevere Thunderstorm WarningFSD
00:19 UTC01:00 UTCSevere Thunderstorm WarningFSD
00:58 UTC01:30 UTCTornado WarningFSD
01:27 UTC02:15 UTCTornado WarningFSD
02:11 UTC02:45 UTCTornado WarningFSD
02:52 UTC03:15 UTCSevere Thunderstorm WarningFSD
02:55 UTC06:00 UTCFlash Flood WarningFSD
03:40 UTC04:30 UTCSevere Thunderstorm WarningFSD
04:30 UTC05:15 UTCSevere Thunderstorm WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:55 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 41 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.2 hours before the tornado, 233 km from the path. June 13, 2001.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3450 joules per kilogram, CIN -25, lifted condensation level 1438 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3450 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
4305 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
2.8
Supercell composite
20.6
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

9.8 hours after it, 233 km from the path. June 13, 2001.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1987 joules per kilogram, CIN -329, lifted condensation level 1085 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 258 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-329 J/kg
Surface CAPE
1787 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Sheldon (SHL), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:25 UTC75.266.280° 14 kt1002
00:45 UTC71.66860° 17 kt241001.4
01:05 UTC71.666.230° 33 kt541002
01:25 UTC66.266.260° 15 kt251003
01:45 UTC6866.280° 18 kt241002
02:05 UTC71.668120° 18 kt221001
02:25 UTC73.468100° 18 kt251001
02:45 UTC71.666.2360° 26 kt301001.4
03:05 UTC73.466.2290° 10 kt211002.4
03:25 UTC6866.250° 23 kt321003.7
03:45 UTC66.264.460° 10 kt221002.7
04:05 UTC6866.280° 14 kt1002

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 12, 2001

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1211:25 AM CDTF0Poweshiek, IA0.225
June 121:27 PM MDTF0Campbell, WY2.025
June 123:30 PM EDTF0Richmond, GA0.250
June 121:30 PM MDTF0Campbell, WY9.025
June 121:50 PM MDTF1Campbell, WY27.025
June 122:35 PM MDTF1Weston, WY20.030
June 123:05 PM MDTF0Niobrara, WY0.230
June 125:35 PM EDTF0Hampton, SC1.030
June 125:40 PM EDTF0Colleton, SC2.040
June 126:30 PM EDTF1Hampton, SC6.075
June 124:50 PM MDTF0Fall River, SD2.0100
June 125:05 PM MDTF0Fall River, SD5.0100
June 127:33 PM EDTF0Bamberg, SC0.130
June 126:45 PM CDTF0Sioux, IA0.150
June 126:05 PM MDTF0Fall River, SD5.0100
June 128:10 PM EDTF0Beaufort, SC1.040
June 127:12 PM CDTF0Minnehaha, SD0.150
June 126:13 PM MDTF0Dawes, NE0.225
June 128:25 PM EDTF0Beaufort, SC1.040
June 127:41 PM CDTF0Minnehaha, SD0.150
June 128:55 PM EDTF0Beaufort, SC0.530
June 128:10 PM CDTF0, SD1.025
June 129:15 PM EDTF0Beaufort, SC1.030
June 128:27 PM CDTF0Hutchinson, SD1.0100
June 129:02 PM CDTF0McCook, SD0.150
June 129:26 PM CDTF0Dickinson, IA0.150
June 129:34 PM CDTF0McCook, SD0.150
June 129:42 PM CDTF0Nolan, TX0.120
June 129:45 PM CDTF0Osceola, IA0.150
June 128:46 PM MDTF0Sheridan, NE2.0440$10,000
June 129:46 PM CDTF0Dickinson, IA0.550
June 129:53 PM CDTF0Nolan, TX0.120
June 1210:05 PM CDTF0Nobles, MN0.150
June 1211:05 PM EDTF0Charleston, SC1.030
June 1210:19 PM CDTF0Minnehaha, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.